Editor's Note - Volume 2, Number 3, 2009
In every issue, the Drug Safety Newsletter provides information to healthcare professionals about product labeling changes, regulatory actions, and recent drug safety communications.
In this issue, we highlight two drug safety-related issues involving children. The first topic describes a risk associated with topical testosterone gel products. FDA has received postmarket reports of inappropriate development of early sex characteristics (i.e., enlargement of genitalia, advanced bone age, increased growth velocity, aggressive behavior) in children exposed to testosterone through contact with a person using these products. To mitigate this risk and increase awareness of this adverse event, FDA required a Boxed Warning on the product’s prescribing information, as well as a Medication Guide.
The second topic describes reports of deaths of newborns and young infants associated with concomitant use of intravenous ceftriaxone (third-generation cephalosporin) and calcium-containing solutions. FDA has changed ceftriaxone’s prescribing information based on these findings.
Our third topic is on reports of loss of sense of smell (anosmia) with Zicam zinc-containing intranasal products. These products were sold over-the-counter and used to reduce the duration and severity of cold symptoms. FDA has taken regulatory action to stop the marketing these products without FDA review and approval.
Beginning with this issue, we’ll provide a brief quarterly update on drug safety topics discussed by FDA’s Drug Safety Oversight Board (DSB).
Renan A. Bonnel. Pharm.D, MPH
Senior Scientific Editor